Mtx And Joint Pain
Originally asked by Community Member dawn
Mtx And Joint Pain
Has anyone experienced increase in joint pain AFTER taking methotrexate? My husband takes MTX on Monday nights and has been doing so for 10 weeks. However, Sundays and Mondays his knees are always at their best (he’s knees are his only joints that bother him currently). After taking his weekly MTX on Monday nights, Tuesday he has problems with his knees “locking up” and develops a Bakers Cyst on the back of his left knee. By Thursday or Friday they start feeling better and by Monday he is virtually pain-free. After taking his MTX again on Monday night he is back on the same cycle…pain Tuesdays and less as the week goes on. This has been happening for the last 4 weeks. Doctor feels it is a coincidence, but we’re starting to feel there’s something else that needs to be looked into, such as lowering his dosage (currently taking 15mg per week). Just want to see if anyone else has experienced anything like this. Hasn’t had any other side effects while on MTX. Doctor has suggested giving him a cortisone shot to relieve the pain, but we aren’t looking to mask the pain, but find the solution. Any suggestions are appreciated!!
I looked up methotrexate and didn’t really find any mention of the type of symptoms you describe, although I found one mention of a possible side effect being bone pain, but it wasn’t clear if this was relevant rent to taking the higher doses involved when taking methotrexate as chemotherapy.
I’m a big fan of trusting your gut and paying attention to the messages your body sends you - it’s your body and if you believe there’s a pattern, you may be right. I’d suggest that your husband to keep a diary for 2-4 weeks (4 if he can handle it), in which he records which medications he takes, which symptoms he has, what food he eats, basically anything you can think of (if you have a digital camera, it may also be helpful to take pictures of the cyst at different times in the week and include them in the diary). This will enable you to determine a pattern - it could be it’s a coincidence, maybe you’ll find that the symptoms also happen at other times, maybe you’ll find that he eats a particular food around the day he takes his medication and maybe you’ll find an obvious pattern connected to the medication. Doctors respond well to physical evidence and going back to your doctor with sheets of paper that clearly indicate a pattern over time of this incident happening in connection to taking methotrexate could be helpful. If your husband’s doctor still doesn’t respond and you and he continue to feel certain that is connected to methotrexate, you may want to find another rheumatologist.
You should know Answers to your question are meant to provide general health information but should not replace medical advice you receive from a doctor. No answers should be viewed as a diagnosis or recommended treatment for a condition.
Answered by: Lene Andersen